Ask an expert: Acetaminophen and liver damage

Q: “I’ve read that acetaminophen (Tylenol) can cause liver damage. I take it occasionally for headaches. Should I be worried?”   

Answered by Sarah Rahkola, M.D., internal medicine, Providence Medical Group-Newberg:

For most people, occasional use of acetaminophen – the generic name for Tylenol and many other brand-name pain relievers – is safe and effective when taken as directed. However, if you drink alcohol regularly, or if you take Tylenol in addition to other daily medications that contain acetaminophen, then you might have some cause for concern.  

The overall risk of acute liver failure is low – about 1,600 cases occur each year in the United States. Yet, when it does happen, acetaminophen overdose is the cause at least half of the time, and up to 50 percent of these overdoses are accidental.

With more than 200 drug formulations on the market that contain acetaminophen, it’s fairly easy to take more than you should, without knowing it. Acetaminophen is a common ingredient in dozens of over-the-counter pain, cold and flu medicines, including Alka-Seltzer Plus, Midol, NyQuil, Excedrin and Tylenol. In addition, many prescription pain relievers, including Vicodin and Percocet, also contain acetaminophen. If you take any combination of these on a regular basis – even if you are taking the dosages recommended on their packages – the combination could be exceeding the maximum recommended dosage of acetaminophen, which could put your liver at risk.  

Even at lower doses, taking these medicines in combination with regular alcohol use may pose a risk of liver failure. Alcohol’s effect on the liver changes the way that acetaminophen is metabolized, with potentially toxic results. That’s not to say that taking Tylenol occasionally and having a glass of wine with dinner a couple of nights a week presents a danger, but combining the two on a regular basis, and in higher amounts, is potentially dangerous.  

Here are some guidelines for safe acetaminophen usage:  
  • Read the labels on every over-the-counter medicine you take, and be aware of the total amount of acetaminophen in them.
  • If you take prescription medication, ask your doctor or pharmacist whether it contains acetaminophen, and how much. In addition, ask whether any of the medicines you take interact badly with acetaminophen. Certain drugs, such as phenobarbital, can increase the risk of liver damage.
  • Add up the total amount of acetaminophen you take each day, from all sources, and do not take more than 4 grams (4,000 milligrams) per day. If you’re not sure about your total, ask your doctor for help.
  • When giving medicines that contain acetaminophen to children, follow the dosing directions precisely, and do not combine with other medicines that contain acetaminophen.
  • If you take a daily medicine that contains acetaminophen, discuss appropriate alcohol use with your doctor.
If you already follow these basic guidelines, then you probably don’t need to worry. Used as directed, acetaminophen is an excellent choice to relieve the occasional headache.

                         *  *  *  *  *  *  *  *  *  *
Dr. Sarah Rahkola specializes in internal medicine and sees patients at Providence Medical Group-Newberg in Newberg, Oregon. 

April 2011